Affordable Access

[Diclofenac-associated acute cholestatis hepatitis].

Authors
  • Hackstein, H
  • Mohl, W
  • Püschel, W
  • Stallmach, A
  • Zeitz, M
Type
Published Article
Journal
Zeitschrift für Gastroenterologie
Publication Date
May 01, 1998
Volume
36
Issue
5
Pages
385–389
Identifiers
PMID: 9654706
Source
Medline
License
Unknown

Abstract

Diclofenac is an anti-inflammatory analgesic which is widely used in the therapy of inflammatory joint pain. Diclofenac hepatotoxicity ranges from asymptomatic elevation of transaminase activity to significant liver disease. 31 cases of diclofenac-induced hepatitis with five associated deaths have been already reported in the English, French and Spanish literature. We report the case of a 64-year-old patient who was admitted to the hospital with an icteric hepatitis of sudden onset. The only drug that was taken before admission was diclofenac in a daily dose of 150-200 mg because of a spondylodiscitis. Work-up of the patient included ERCP, laparoscopy and liver biopsy and excluded other reasons of a cholestatic hepatitis. Discontinuation of diclofenac resulted in normalization of transaminase activity and bilirubin concentration within four months. The frequent use of diclofenac and the possibility of fatal liver damage highlights the need that diclofenac-toxicity should be considered in the differential diagnosis of acute cholestatic hepatitis.

Report this publication

Statistics

Seen <100 times